MAUDE Adverse Event Report: VASCULAR SOLUTIONS, LLC TURNPIKE SPIRAL; CATHETER

VASCULAR SOLUTIONS, LLC TURNPIKE SPIRAL; CATHETER
Model Number 5640
Medical Device Problem Code Material Fragmentation (1261)
Health Effect - Clinical Code Vessel Or Plaque, Device Embedded In (1204)
Date of Event 03/03/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The product was returned to vsi on 03/17/2020.Considering the recent events pertaining to covid-19, product inspection is paused and will not be evaluated at this time.The manufacturing record review was completed and no related nonconformances were found, supporting the device met material, assembly and performance.Specifications.A follow-up report will be submitted when product return investigation is completed.
 
Event or Problem Description
It was reported that the tip of the turnpike spiral broke off during a peripheral case.The turnpike spiral was being used in a cto lesion in a tortuous 4.0 mm posterior tibial artery, however further blood flow was unsuccessful.The physician attempted to balloon the vessel but, was unsuccessful.Once the turnpike spiral was stuck, an attempt to balloon over the broken portion was unsuccessful.Later during attempt,a guidewire had also fractured off inside the sheath but was able to be retrieved.No further complications were reported.
 
Additional Manufacturer Narrative
A supplemental investigation was completed (b)(6) 2020 inspecting the product, tip damage was confirmed.It was reported that a very small portion of the tip was missing, and remains in patient.Small delamination of the polymer at the tip was noted.Measurements were taken for the turnpike spiral catheter and found to be within specification.As per ifu: do not rotate the catheter more than two (2) consecutive 360°rotations in either direction if the distal tip becomes lodged and is not also rotating, as it may result in separation of the catheter, damage to the catheter, or vessel injury.Based on the information and supplemental investigation, the most likely root cause is operational context.

Brand Name
TURNPIKE SPIRAL
Common Device Name
CATHETER
Manufacturer (Section D)
VASCULAR SOLUTIONS, LLC
6464 sycamore court north
minneapolis, mn
MDR Report Key9907583
Report Number2134812-2020-00030
Device Sequence Number14077795
Product Code DQY
UDI-Device IdentifierM20656400
UDI-PublicM20656400
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K151981
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/03/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/18/2021
Device Model Number5640
Device Lot Number647231
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/17/2020
Initial Date Received by Manufacturer 03/03/2020
Supplement Date Received by Manufacturer03/03/2020
Initial Report FDA Received Date03/31/2020
Supplement Report FDA Received Date04/30/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age81 YR
Patient Weight136